advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Edmonton, Alberta, Canada:

A month and a half ago, my 22 year old brother, who has had diabetes since he was 11 years old, had a seizure while sleeping and was quite combative during the seizure. His blood sugar level was 3.6 mmol/L [65 mg/dl] when the paramedics checked. Last week, he had another seizure, again while he was sleeping, and his blood sugar level was again 3.6 mmol/L [65 mg/dl]. What is causing these seizures now? He hasn't had any before this.

Answer:

His seizures could either be from hypoglycemia or another neurologic disorder causing seizures. Although the glucose was 3.6 mmol/L [65 mg/dl], the sugar could have been a whole lot lower at the time of the seizure. I think he may have been lower, and he has to be aggressively monitored for intermittent low sugars. I would suggest he sees his physician about a comprehensive strategy to address this problem. Outside the risk of hypoglycemia, I would recommend he have imaging procedures of his central nervous system and an EEG to see if another cause is evident. The answers are not in yet, from the description given.

JTL

[Editor's comment: Your brother's situation might be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. He should ask his doctor about using it. SS]

DTQ-20011021203725
Original posting 24 Oct 2001
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.